Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 7:55 AM CDT for Dixon County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 7:55 AM CDT (12:55 UTC)
- Expired
- May 30, 1998, 8:25 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:57 AM CDT | Hail 0.75 | Dixon, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 301255 RRA SVRFSD NEC051-301325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 AM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIXON COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 825 AM CDT * AT 752 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES WEST OF SIOUX CITY OR 6 MILES WEST OF ALLEN MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEN AROUND 755 AM CDT WATERBURY AROUND 805 AM CDT AT 750 AM CDT MARBLE SIZE HAIL WAS REPORTED IN DIXON. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:10 PM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, May 29, 9:10 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT FRI MAY 29 1998 CURRENT INDEPTH HAND UPR AIR ANALYSIS SHOWS LOW PRES SETTING UP WY/MONT SLOWER/STGR/FURTHER S THAN MODELS ESP NGM...FAIRLY TYPICAL. INCRG SELY FLW INTO HIGH PLAINS WL DRAW IN CONSIDERABLE LOW LVL MOISTURE AND WITH STG DYNAMICS/COOLING ALOFT MOVG E FM RCKYS WL SET OFF INCRG TSTMS IN WRN SD AND NW NEB RIDING EWD DURG NGT INTO MORE FAVORABLE MOISTURE AND LIFT. PSBLTY OF A FEW HVY AND/OR SVR TSTMS IN FCST AREA ANYTIME FM LATE TNGT THRU SAT EVE. WL UPDATE FIRST PERIOD TO INCLUDE HIGHER POPS AND WARMER TEMPS IN NW PART OF CWA FOR TNGT. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, May 30, 4:35 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072- 080-081-089-090-097-098-NEZ013-014-302100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 435 AM CDT SAT MAY 30 1998 ...MODERATE RISK OF SEVERE WEATHER TODAY...SOME THIS MORNING AND SOME THIS EVENING... SATURDAY SHOULD SHAPE UP TO BE AN ACTIVE DAY ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA. IT APPEARS THAT SEVERE WEATHER WILL COME IN TWO PUNCHES. THE FIRST IS EXPECTED TO OCCUR IN THE PREDAWN AND MORNING HOURS. A CLUSTER OF THUNDERSTORMS FED BY A MOIST AND UNSTABLE AIR FLOW OVER A NEARLY STATIONARY WARM FRONT ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER WILL SLIDE FROM SOUTH CENTRAL THROUGH SOUTHEAST SOUTH DAKOTA BY MID MORNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA AND ADJOINING NEBRASKA UNTIL 10 AM CDT. THE SUN IS EXPECTED TO EMERGE DURING THE DAY BEHIND THIS CLUSTER AS THE WARM FRONT MOVES SLOWLY NORTHWARD...WITH MUCH OF THE AREA EXPECTED TO HEAT INTO THE 80S BY LATE AFTERNOON...WITH AROUND 90 DEGREES FOR NORTHEAST NEBRASKA AND ACROSS MUCH OF NORTHWEST IOWA. AN AREA OF LOW PRESSURE WILL RIPPLE EAST ALONG THE FRONT AND MOVE INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EASTERN SOUTH DAKOTA THIS EVENING. ADDITIONAL THUNDERSTORMS WILL FIRE UP WITH THE APPROACH OF EVENING FROM CENTRAL TO NORTHEAST SOUTH DAKOTA...AND MAY BECOME SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WIND WHILE SLAMMING ACROSS THE FOUR STATE AREA. YOU SHOULD BE SURE TO KEEP UP WITH THE LATEST ON THE POSSIBLE SEVERE WEATHER TODAY BY MONITORING NOAA WEATHER RADIO OR ANOTHER RELIABLE WEATHER SOURCE. CHAPMAN
Special weather statement, May 30, 4:35 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072- 080-081-089-090-097-098-NEZ013-014-302100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 435 AM CDT SAT MAY 30 1998 ...MODERATE RISK OF SEVERE WEATHER TODAY...SOME THIS MORNING AND SOME THIS EVENING... SATURDAY SHOULD SHAPE UP TO BE AN ACTIVE DAY ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA. IT APPEARS THAT SEVERE WEATHER WILL COME IN TWO PUNCHES. THE FIRST IS EXPECTED TO OCCUR IN THE PREDAWN AND MORNING HOURS. A CLUSTER OF THUNDERSTORMS FED BY A MOIST AND UNSTABLE AIR FLOW OVER A NEARLY STATIONARY WARM FRONT ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER WILL SLIDE FROM SOUTH CENTRAL THROUGH SOUTHEAST SOUTH DAKOTA BY MID MORNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA AND ADJOINING NEBRASKA UNTIL 10 AM CDT. THE SUN IS EXPECTED TO EMERGE DURING THE DAY BEHIND THIS CLUSTER AS THE WARM FRONT MOVES SLOWLY NORTHWARD...WITH MUCH OF THE AREA EXPECTED TO HEAT INTO THE 80S BY LATE AFTERNOON...WITH AROUND 90 DEGREES FOR NORTHEAST NEBRASKA AND ACROSS MUCH OF NORTHWEST IOWA. AN AREA OF LOW PRESSURE WILL RIPPLE EAST ALONG THE FRONT AND MOVE INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EASTERN SOUTH DAKOTA THIS EVENING. ADDITIONAL THUNDERSTORMS WILL FIRE UP WITH THE APPROACH OF EVENING FROM CENTRAL TO NORTHEAST SOUTH DAKOTA...AND MAY BECOME SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WIND WHILE SLAMMING ACROSS THE FOUR STATE AREA. YOU SHOULD BE SURE TO KEEP UP WITH THE LATEST ON THE POSSIBLE SEVERE WEATHER TODAY BY MONITORING NOAA WEATHER RADIO OR ANOTHER RELIABLE WEATHER SOURCE. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:45 AM CDT | Severe Thunderstorm Warning | FSD | Dakota | 35 min |
| May 30, 9:36 AM CDT | Severe Thunderstorm Warning | FSD | Dixon | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.